Idaho, 2025

Damaging Winds in Idaho, August 14, 2025

August 14, 2025 · NWS PIH · 3 events in 3 counties and zones

Received reports of severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Received reports of severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 14, 12:42 PM MST, 2 hours 33 minutes earlier. Its key messages:

  • Critical to near critical fire weather conditions will remain through the weekend
  • Showers and thunderstorms are possible daily, with gusty winds being the main risk
  • Temperatures will be cooler for the next few days but still close to just above average
Area forecast discussion, Aug 14, 12:42 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Thu Aug 14 2025

.KEY MESSAGES...

- Critical to near critical fire weather conditions will remain
  through the weekend

- Showers and thunderstorms are possible daily, with gusty winds
  being the main risk

- Temperatures will be cooler for the next few days but still
  close to just above average

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 121 PM MDT Thu Aug 14 2025

Yet another afternoon of showers and thunderstorms is upon us.
Expect the highest and best chances to occur 1) across the South
Hills/Albion Mountains and southeast highlands, and 2) occur
through sunset. The HREF continues to show a 30-70% chance of
gusts over 35, with stronger storms pushing 55 mph. There is a
low chance of gusts over 60 mph across southern areas which
lines up with the MARGINAL RISK from the folks at SPC in Norman.
In reality, any outflow boundary or downburst (as we saw
Wednesday) could push winds that high...but down south is the
most likely area. Rainfall will be at a premium, some storms may
produce measurable rain. OUTSIDE of storms, gusts of 25-35 mph
are likely over a good chunk of central and eastern Idaho. For
tonight and Friday morning, a few showers and storms remain
possible mainly south of the Snake Plain...but the higher
resolution models are trying to crank out a few cells farther
north. Given what has occurred the past couple of morning, we
wouldn't be surprised to see something out of those. We did
limit chances for now to 15% or less. For tomorrow afternoon,
yet another round of showers and storms are forecast. The
pattern basically remains unchanged, so that puts better
potential for storms down south. The chance of gusts over 35 mph
is very low for anything that develops north of the Snake
River...around 10%. Farther south, it's a 30-70% chance for that
with higher gusts closer to 50 mph. We might see a little
better chance of storms across the Magic Valley and Snake Plain,
but for now left it at a slight chance. For winds outside of
storms, speeds comes down a bit but still looking at 20-30 mph
with locally higher gusts. The strongest of those winds will
across the central mountains, Arco Desert, and along the Montana
border.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 121 PM MDT Thu Aug 14 2025

Seeing good ensemble agreement among GEFS/EPS means and cluster
analysis data with the synoptic pattern through the weekend and
early next week. Southwest flow aloft will prevail over the weekend,
lodged between an upper low off the Canadian BC coast and upper
ridging over the eastern half of the CONUS. While still limited,
atmospheric moisture peaks Saturday/Sunday per EPS mean precipitable
water data, reaching 130-150 percent of normal, as a remnant Pacific
moisture plume advects over the area. This combined with shortwave
energy embedded in the southwest flow aloft will support
shower/thunderstorm potential Saturday and Sunday, peaking on
Sunday. The anticipated increased moisture/cloud cover will shave a
few degrees off temperatures from Saturday to Sunday, bringing them
back very close to normal for mid-August to close out the weekend.
As we head into early next week, upper ridging retrogrades/amplifies
over the Rockies and Great Basin, bringing a warming and drying
trend to the local area. Will see lower elevation high temperatures
reach the 90s daily Monday through Thursday per latest NBM guidance,
with higher elevations reaching the 70s and 80s. Winds should at
least be lighter next week beneath the upper ridge compared to the
daily breezy conditions we're seeing this week. Shower/thunderstorm
chances currently look to hold generally below 15 percent next
Monday through Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1148 AM MDT Thu Aug 14 2025

Isolated to scattered showers and thunderstorms will redevelop
over the area this afternoon and evening as lift ahead of a
mid-level shortwave acts on mid-level moisture in place. Have
maintained PROB30 groups for thunderstorms at KBYI and KDIJ
where HREF thunder probabilities paint percentages closer to 30
percent. HREF thunder probs drop off to the northwest, and thus
have continued a VCSH mention at KIDA and KPIH where confidence
in TSRA is lower but could still see some convective activity
nearby. All showers/storms should remain south and east of KSUN.
Strong wind gusts up to 40-45 kts may accompany the strongest
storms today. Outside of thunderstorms, look for a breezy
afternoon/early evening with west/southwest winds gusting up to
20-25 kts. Both winds and thunderstorm potential diminish after
sunset.

&&

.FIRE WEATHER...
Issued at 121 PM MDT Thu Aug 14 2025

Another day with thunderstorms, gusty winds, and low humidity is
here. OUTSIDE of storms, winds are gusting 25-35 mph and this
will continue into this evening. Thunderstorm coverage will
remain isolated EXCEPT for areas south of the Snake Plain (zones
413 and 427). Lightning has been a little slow to develop thanks
to earlier cloud cover and isolated storms. Some of the higher
resolution models show that may actually be enough to keep
lightning isolated, but we are not confident on that scenario.
Wind gusts over 35 mph are likely with a lot of these storms,
with gusts over 45 mph likely. We do have a risk of gusts over
60 mph closer to the Utah border, and that fits will previous
and current forecasts. We should see a few showers and storms
overnight especially across the mountains south toward Utah,
last through most of Friday morning. By afternoon, you guessed
it...more showers and thunderstorms. Coverage will be highest in
the same areas as today. We may see a few more storms across the
Magic Valley and Snake Plain, but not enough to push things
above isolated. Winds outside of storms tomorrow are a bit
lower, but still gusts 25-30 mph across the central mountains,
the Arco Desert and along the Montana border. All RED FLAG
WARNINGs for today remain in effect through this evening. We
will issue another round of RED FLAG WARNINGS for Zones 413 and
427 for scattered storms. We will NOT issue anything right now
other zones as widespread critical conditions are not expected.
We will likely see some pockets here and there of wind, low
humidity, and/or isolated storms...but not enough to hit the
button. For the weekend, we will likely see critical to near
critical fire weather conditions across most if not all of
central and eastern Idaho at some point during that period.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ410-411-
413-427-475-476.

&&

SHORT TERM...Keyes
LONG TERM...KB
AVIATION...KB
FIRE WEATHER...Keyes

In the hours before

Special weather statement, Aug 14, 12:10 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
110 PM MDT Thu Aug 14 2025

IDZ063-064-142000-
Big Hole Mountains ID-Caribou Range ID-
110 PM MDT Thu Aug 14 2025

...THUNDERSTORMS WILL IMPACT PALISADES RESERVOIR THROUGH 200 PM
MDT...

At 107 PM MDT, Doppler radar was tracking a cluster of thunderstorms
near Palisades Reservoir, moving northeast at 20 mph.

HAZARD...Wind gusts in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palisades Reservoir, Irwin, and Alpine Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4306 11115 4336 11136 4348 11105 4311 11104
TIME...MOT...LOC 1907Z 242DEG 18KT 4326 11118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH

KB

The radar

The Pocatello radar (KSFX), 102 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
August 14, 3:15 PM MST to 3:26 PM MST
Where
Oneida County, 9 mi N of Black Pine
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.210, -112.980

A 66 mph thunderstorm outflow wind gust recorded at the Juniper Interchange on interstate 84.

Thunderstorm Wind, Clark

When
August 14, 4:30 PM MST to 4:40 PM MST
Where
Clark County, 30 mi WSW of Dubois
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -112.788

A 58 mph wind gust measured at the Blue Dome mesonet site.

Thunderstorm Wind, Bear Lake

When
August 14, 6:50 PM MST to 7:00 PM MST
Where
Bear Lake County, 2 mi E of Alton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.230, -111.111

The mesonet station PC624 Alton East recorded a 60 mph thunderstorm outflow wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288736, 1288770, 1288744.